Thunderstorm Wind, Polk
- When
- April 3, 4:35 PM EST
- Where
- Polk County, (Bow)bartow Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.950, -81.780
The AWOS at the Bartow Municipal Airport measured a 51 knot wind gust.
A warm and unstable airmass continued across the area and daytime heating combined with an afternoon sea breeze allowed showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A warm and unstable airmass continued across the area and daytime heating combined with an afternoon sea breeze allowed showers and thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 3, 12:45 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 145 PM EDT THU APR 3 2008 .SHORT TERM (TONIGHT - SATURDAY)...SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY COMBINED WITH MESOSCALE BOUNDARY INTERACTIONS SHOULD SUPPORT AN INCREASE IN SHOWER AND THUNDERSTORM DEVELOPMENT THE REMAINDER OF THE AFTERNOON. FAIRLY COLD TEMPERATURES ALOFT (-11C AT 500MB) WILL AGAIN SUPPORT THE POSSIBILITY OF SOME SMALL HAIL AND STRONG GUSTY WINDS NEAR THE STRONGEST STORMS....ALONG WITH LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING STRIKES. THE CONVECTION WILL SLOWLY WIND DOWN AFTER SUNSET TONIGHT WITH SOME LEFTOVER PATCHES OF LIGHT RAIN ENDING BY MIDNIGHT WITH SKIES BECOMING PARTLY CLOUDY OVERNIGHT. LIGHT WINDS AND SUFFICIENT GROUND MOISTURE FROM THE RAINS MAY SUPPORT SOME PATCHY FOG DEVELOPMENT TOWARD SUNRISE...SO WILL DEPICT IN THE GRIDS/ZONES. ON FRIDAY SURFACE HIGH PRESSURE WILL PERSIST FROM THE WESTERN ATLANTIC WEST ACROSS THE CENTRAL PENINSULA. A SLIGHTLY STRONGER SOUTHERLY WIND FLOW WILL LIKELY KEEP BOTH THE EAST AND WEST COAST SEA BREEZES PINNED TO THE IMMEDIATE COAST...AND WITH DRIER AIR (PWS 1.1 TO 1.2 RANGE) MOVING IN FROM THE SOUTHEAST VIA MODEL CROSS SECTIONS THE OVERALL COVERAGE OF SHOWERS AND STORMS SHOULD BE MUCH LESS THAN PREVIOUS DAYS WITH JUST SOME ISOLATED SHOWERS OR STORMS POSSIBLE OVER INTERIOR LOCATIONS. GIVEN THIS WILL CAP POPS AT 20% FROM POLK SOUTH TO HIGHLANDS COUNTY...WITH A SILENT 10% ACROSS THE REMAINDER OF THE FORECAST AREA WHICH IS IN LINE WITH THE LATEST MAV/MET POP GUIDANCE. DURING SATURDAY A SHORT WAVE TROUGH MOVING ACROSS THE SOUTHEASTERN STATES WILL DRAG A COLD FRONT INTO THE NORTHERN PENINSULA LATE IN THE AFTERNOON. MOIST DEEP LAYERED SOUTHWESTERLY WIND FLOW AHEAD OF FRONT COMBINED WITH DAYTIME HEATING AND WEAK PERTURBATIONS PASSING OVERHEAD WILL SUPPORT AN INCREASE IN CLOUD COVER ALONG WITH LIKELY CHANCES (POPS 60%) FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL THROUGH FRIDAY WITH OVERNIGHT LOWS IN THE 60S WITH DAYTIME HIGHS CLIMBING INTO THE LOWER AND MIDDLE 80S EXCEPT MID TO UPPER 70S ALONG THE IMMEDIATE COAST DUE TO THE ONSHORE FLOW. TEMPERATURES WILL BE CLOSER TO NORMAL ON SATURDAY AS CLOUDS AND RAIN CHANCES INCREASE ACROSS THE REGION. MAV/MET TEMPERATURES ARE FAIRLY SIMILAR...SO WILL USE A BLEND. .LONG TERM (SATURDAY NIGHT - THURSDAY)...LITTLE CHANGES IN ORDER FOR THE LONG TERM FORECAST PHILOSOPHY. A FRONTAL BOUNDARY STILL SHOWN ON MODEL DATA STALLING JUST NORTH OF THE STATE WHICH HELPS IN KEEPING ABUNDANT LOW LEVEL MOISTURE OVER THE AREA. A SERIES OF MID/UPPER LEVEL DISTURBANCES WILL MARCH ALONG THE BOUNDARY WHICH COMBINED WITH DAYTIME HEATING AND THE MOISTURE WILL BRING SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. CURRENT 40 POPS FOR EACH AFTERNOON PERIOD THROUGH TUESDAY LOOKS GOOD. GFS IS TRYING TO DEVELOP A STRONG CLOSED LOW FROM THE LAST DISTURBANCE MONDAY EVENING AND INTO TUESDAY WITH A SUBSTANTIAL FIELD OF RAIN MOVING OVER MOST OF CENTRAL WESTERN FLORIDA WHILE THE OTHER MODELS REMAIN WITH A MORE CONSERVATIVE SOLUTION. FOR NOW WILL KEEP THE 40 POPS AND CHANCES OF RAIN AND WAIT FOR MORE MODEL PERSISTENCE BEFORE INCREASING POPS ANY FURTHER. ONCE THE BOUNDARY DISSIPATES AND MOST OF ITS ENERGY MOVES TO THE NORTHEAST EXPECT A MUCH DRIER AIRMASS TO DESCEND UPON THE REGION AS HIGH PRESSURE DEVELOPS OVER THE SOUTHEASTERN STATES. IN GENERAL...EXPECT RAIN EACH DAY WITH MOST ACTIVITY DURING THE AFTERNOON AND EARLY EVENING HOURS ALONG WITH TEMPERATURES REMAINING NEAR OR ABOVE NORMALS THROUGH TUESDAY. THEN COOLER TEMPS WITH A DRYING TREND BEGINNING ON WEDNESDAY AS HIGH PRESSURE SETTLES IN. && .AVIATION...PERIODS OF MVFR WILL CONTINUE THROUGH THE EVENING HOURS AS SEA BREEZE CIRCULATIONS AND ABUNDANT LOW LEVEL MOISTURE WILL COMBINE TO GENERATE SHOWERS AND THUNDERSTORMS AROUND THE TAF SITES. BRIEF PERIODS OF VIS/CIGS IN THE IFR CATEGORY ARE ALSO POSSIBLE UNDER HEAVY RAIN AND STRONG THUNDERSTORMS...BASICALLY A SIMILAR WEATHER PATTERN AS IN THE LAST COUPLE OF DAYS. VFR CONDITIONS SHOULD THEN PREVAIL OVERNIGHT WITH ISOLATED SPOTS OF PATCHY FOG DEVELOPING NEAR THE TAF SITES FRIDAY EARLY MORNING AROUND SUNRISE. && .MARINE...SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC SOUTHWEST ACROSS THE CENTRAL PENINSULA WILL MAINTAIN A SOUTHEAST WIND FLOW 10 KNOTS OVER THE WATERS TONIGHT...THEN SOUTHERLY WINDS IN THE 10-15 KNOT RANGE ON FRIDAY AS THE HIGH SHIFTS SOUTHEASTWARD. WINDS WILL BECOME SOUTHWEST AND INCREASE CLOSE TO 15 KNOTS ON SATURDAY AS THE GRADIENT TIGHTENS SOME AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO THE NORTHERN WATERS DURING THE AFTERNOON. THE FRONT WILL LIKELY STALL OUT ACROSS THE NORTH-CENTRAL WATERS SUNDAY THROUGH TUESDAY WITH LIGHTER WINDS EXPECTED AT THAT TIME. AT THE MOMENT WIND AND SEAS SHOULD REMAIN BELOW CAUTIONARY/ADVISORY RANGE THROUGH THE PERIOD WITH NO HEADLINES ANTICIPATED AT THIS TIME. && .FIRE WEATHER...HUMIDITY VALUES WILL CONTINUE TO REMAIN ABOVE CRITICAL LEVELS THROUGH THE UPCOMING WEEKEND WITH NO FIRE WEATHER ISSUES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... TPA 69 85 70 81 / 30 10 20 60 FMY 67 86 70 84 / 30 10 20 60 GIF 66 87 68 84 / 30 20 20 60 SRQ 67 84 69 81 / 30 10 20 60 BKV 64 85 65 82 / 30 10 20 60 SPG 69 83 71 80 / 20 10 20 60 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JCM LONG TERM/AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 519 AM EDT THU APR 3 2008 FLZ039-042-043-048>052-055>057-060>062-065-032130- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 519 AM EDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. THE WARM AND HUMID AIRMASS OVER THE AREA COMBINED WITH RECENT RAINFALL WILL ALLOW PATCHY FOG TO DEVELOP THIS MORNING BRIEFLY REDUCING VISIBILITIES TO 1 TO 3 MILES. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING DISTANCE BETWEEN VEHICLES THROUGH 9 AM. THE COMBINATION OF DAYTIME HEATING AND SEA BREEZE INTERACTIONS IN A WARM AND UNSTABLE ENVIRONMENT WILL AGAIN GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. DEADLY LIGHTNING...BRIEF PERIODS OF HEAVY RAIN CAUSING PONDING OF WATER ON ROADWAYS...SMALL HAIL AND SOME GUSTY WINDS WILL BE THE MAIN IMPACTS EXPECTED WITH THE SHOWERS. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION FRIDAY WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE. A FRONT WILL STALL NORTH OF THE AREA THIS WEEKEND WITH DEEP SOUTHWEST FLOW TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. UNSETTLED WEATHER IS POSSIBLE EARLY NEXT WEEK... AS WELL...AS A WEAK SYSTEM MAY MOVE THROUGH THE AREA. OVERNIGHT FOG AND AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. RD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 512 PM EDT THU APR 3 2008 FLZ051-055-032200- MANATEE-HILLSBOROUGH- 512 PM EDT THU APR 3 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST MANATEE AND SOUTHERN HILLSBOROUGH COUNTIES... THUNDERSTORMS...MOVING NORTH AT 10 MPH...WILL AFFECT LOCATIONS BETWEEN WIMAUMA AND FORT LONESOME UNTIL 600 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL. EJ
The Tampa radar (KTBW), 67 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
The AWOS at the Bartow Municipal Airport measured a 51 knot wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86067.